| Model Number |
400SMTHXSFT1H03 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/07/2021
Type of Reportable Event
Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid- para artery (ic-para) using penumbra smart coils (smart coils), a non-penumbra microcatheter and a guidewire.It should be noted that the patient's anatomy was tortuous, calcified, and narrowed.During the procedure, the physician implanted one smart coil and five non-penumbra coils into the target vessel.While attempting to advance another smart coil, the coil would not advance past its initial position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink near the mid-joint.During functional testing, the smart coil was only able to advance with resistance from its returned position within the introducer sheath before additional resistance was experienced due to the pusher assembly kink, and the coil could not be advanced any further.Further evaluation revealed additional pusher assembly bends and kinks throughout the length of the pusher assembly.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.